New Study Finds Link between Fosamax, Other Bone Drugs and Esophageal CancerMay 31, 2012 | Parker Waichman LLP
A new study has found there have been more reports of esophageal cancer associated with Fosamax and other bisphosphonates than had been previously thought. The study, which is to be presented this week at the annual meeting of the American Society of Clinical Oncology, found that 128 cases of esophageal cancer associated with the use of bisphosphonates had been reported to the U.S. Food & Drug Administration's (FDA) adverse event reporting database, most of which were reported in relation to Fosamax use.
In 2009, the FDA said that it had received only 23 reports of esophageal cancer associated with Fosamax, but no reports in relation to other drugs. For this new study, a research team led by Beatrice J. Edwards, MD, of Northwestern University in Chicago, searched the agency's database for terms related to esophageal cancer in combination with all drug names for bisphosphonates over the period from 1996 to 2010.
"Our analysis of FDA AERS identifies a larger number of cases of esophageal cancer than previously described, and a significant safety signal with alendronate use," the study authors wrote. "Increased awareness and vigilance is needed for patients receiving oral bisphosphonate therapy."
During the period covered by the study, 96 reports of esophageal cancer were reported among Fosamax users, 14 with Actonel, 10 with Boniva, seven with zoledronic acid (Zometa/Reclast), and one with Aredia.
In three of the cases, patients had Barrett's esophagus, a risk factor for esophageal cancer, prompting the authors of the report to recommend that use of oral bisphosphonates be avoided in patients with the condition, as well as those with persistent mucosal abnormalities.
At least one study, published last summer in the British Medical Journal, has found that use of oral bisphosphonates doubles the risk of esophageal cancer. However, a study published around the same time in the Journal of the American Medical Association found no increased risk.